North Carolina, 2004

Hail in North Carolina, April 10, 2004

April 10, 2004 · NWS RAH · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 10, 1:45 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 10, 1:45 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT SAT APR 10 2004

.DISCUSSION...
UNSETTLED WEATHER PATTERN TAKING SHAPE FOR TONIGHT-MON ACROSS
CENTRAL NC. PERTURBATIONS ALOFT COUPLED WITH INCREASING MOIST
AIRMASS WILL RESULT IN A LIKELIHOOD OF SHOWERS OVER THE REGION LATE
TONIGHT... AND AGAIN SUNDAY. SEVERE WEATHER THREAT SUN AFTERNOON
APPEARS TO BE CONFINED TO THE FAR S-E SECTIONS WITH MAIN THREAT
BEING HAIL. AS INITIAL SURFACE WAVE PASSES REGION LATE SUN, VEERING
LOW LEVEL FLOW WILL ALLOW COOLER AIRMASS TO FILTER INTO THE NORTHERN
COUNTIES.

UPPER FLOW BACKS LATE SUN INTO MON IN RESPONSE TO DIGGING S/W INTO
THE DEEP SOUTH/TN VALLEY. THIS LEADS TO A HYBRID COLD AIR DAMMING
EVENT MON AS LOW LEVEL FLOW OVER THE NW THIRD REMAINS NE WHILE FLOW
JUST ABOVE SURFACE WILL BECOME MORE SOUTHERLY. AS DEEP SOUTH SYSTEM
LIFTS N-NE MON... WINDS INCREASE IN STRENGTH AT MOST LEVELS. THIS
SUGGEST A SLIGHTLY BETTER POTENTIAL FOR SEVERE STORMS, AGAIN MAINLY
OVER THE SOUTH AND EAST SECTIONS OF REGION ALONG THE
PIEDMONT/THERMAL MOISTURE BOUNDARY. PLAN TO GO WITH CATEGORICAL POPS
IN THE SOUTH AND EAST BOUNDARY AND HIGH LIKELY ELSEWHERE.

POTENTIAL FOR MAX TEMP BUST MON WITH CAD SCENARIO. FAVOR MAX TEMPS
IN THE NW COMPARABLE TO THE COOLER MAV GUIDANCE. WENT WITH A BLEND
OF MOS GUIDANCE IN THE SE.

UNSETTLED WEATHER CONTINUES INTO TUE AS SURFACE/MID LEVEL TROUGH
APPROACH FROM THE WEST. MOISTURE AVAILABILITY DOES NOT APPEAR AS
ABUNDANT AS SUN/MON. THUS WILL KEEP POPS IN THE CHANCE CATEGORY.
WILL CONTINUE MAX TEMPS 5-10 DEGREES BELOW AVERAGE TUE.

&&

.EXTENDED...
TUESDAY NIGHT/WEDNESDAY... UPPER LEVEL TROUGH LIFTS N-NE ACROSS
CENTRAL NC. WHILE LOW LEVEL FORCING WEAK AT BEST... INSTABILITY
ALOFT COUPLED WITH RESIDUAL MOISTURE AND HEATING SHOULD PRODUCE
BROKEN CU FIELD WED (MAY BE A FEW SHOWERS?). CONSENSUS IS TO GO WITH
A DRY FORECAST AT THIS TIME. FOR THU THROUGH SAT... UPPER RIDGE
BUILDS FROM THE LOWER MS VALLEY INTO THE OH VALLEY AND DRIFTS SLOWLY
EAST. THIS SHOULD RESULT IN DRY WEATHER WITH TEMPS RETURNING TO NEAR
NORMAL/SLIGHTLY ABOVE NORMAL BY FRI AND SAT. -WSS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

WSS/RLH
Hazardous weather outlook, Apr 10, 3:58 AM EST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
458 AM EDT SAT APR 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100857-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
458 AM EDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO CENTRAL NORTH CAROLINA
SUNDAY AFTERNOON AND REMAIN IN THE FORECAST THROUGH EARLY TUESDAY.
AREAS OF HEAVY RAIN SHOULD DEVELOP ESPECIALLY OVER THE EASTERN
PIEDMONT...SANDHILLS AND COASTAL PLAIN BY SUNDAY AFTERNOON. SEVERE
THUNDERSTORMS MAY ALSO BE POSSIBLE MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

The radar

The Raleigh/Durham radar (KRAX), 58 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Harnett

When
April 10, 6:15 PM EST
Where
Harnett County, Anderson Creek
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.283, -78.933

Hail, Hoke

When
April 10, 6:50 PM EST
Where
Hoke County, 4 mi WNW of Raeford
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.000, -79.283

Hail, Scotland

When
April 10, 7:45 PM EST
Where
Scotland County, Laurinburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -79.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388528, 5388527, 5388526.